Alert archive / Louisiana / Tornado Warnings in 2018

Tornado Warning 7, NWS Lake Charles, LA

March 5, 2018Vernon Parish, Louisiana

NWS Lake Charles, LA issued this tornado warning at Mar 5, 2018, 6:58 PM CST for Vernon Parish, Louisiana. It was in force for 11 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 5, 2018, 6:58 PM CST (00:58 UTC)
Expired
Mar 5, 2018, 7:09 PM CST
In force
11 min
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

County Vernon Parish, LA

The radar

The Ft Polk radar (KPOE), 25 km from the middle of the area, began a volume at 01:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 00:00Z, 1.0 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2018-03-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1067 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2018-03-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 104 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1067 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
569 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
104 m²/s²
0-3 km storm-relative helicity
106 m²/s²
Significant tornado parameter
0.5
Supercell composite
4.9

Open this sounding in Storm Lab

The text

As transmitted.

841 
WFUS54 KLCH 060058
TORLCH
LAC115-060130-
/O.NEW.KLCH.TO.W.0007.180306T0058Z-180306T0130Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Lake Charles LA
658 PM CST MON MAR 5 2018

The National Weather Service in Lake Charles has issued a

* Tornado Warning for...
  North central Vernon Parish in west central Louisiana...

* Until 730 PM CST
    
* At 658 PM CST, a severe thunderstorm capable of producing a tornado
  was located near Anacoco, moving east at 25 mph.

  HAZARD...Tornado. 

  SOURCE...Radar indicated rotation. 

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely. 

* This dangerous storm will be near...
  Slagle around 715 PM CST. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to an interior room on the lowest floor of a
sturdy building. Avoid windows. If you are outdoors, in a mobile
home, or in a vehicle, move to the closest substantial shelter and
protect yourself from flying debris.

Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!

&&

LAT...LON 3120 9333 3128 9333 3131 9306 3115 9306
TIME...MOT...LOC 0058Z 268DEG 20KT 3122 9325 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

13
1 follow-up statement
002 
WWUS54 KLCH 060109
SVSLCH

Severe Weather Statement
National Weather Service Lake Charles LA
709 PM CST MON MAR 5 2018

LAC115-060118-
/O.CAN.KLCH.TO.W.0007.000000T0000Z-180306T0130Z/
Vernon LA-
709 PM CST MON MAR 5 2018

...THE TORNADO WARNING FOR NORTH CENTRAL VERNON PARISH IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore the warning has been cancelled.  However gusty winds are
still possible with this thunderstorm.

LAT...LON 3120 9333 3128 9333 3131 9306 3115 9306
TIME...MOT...LOC 0106Z 268DEG 20KT 3122 9318 

$$

13

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this tornado warning went out at Mar 5, 5:54 PM CST, 1 hour 4 minutes earlier.

Area forecast discussion, Mar 5, 5:54 PM CST, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
554 PM CST Mon Mar 5 2018

.DISCUSSION...

For the 03/06/18 0000 UTC TAF package.

&&

.AVIATION...
MVFR CIGS along with isolated/scattered convection along and ahead
of a CDFNT near a KLFK to KIER line. Boundary and associated
convection expected to continue pushing SE through the forecast
area the remainder of the evening/overnight period. Strong wind
gusts and/or small to marginally severe hail are possible with
the more robust TSTMS. Window of most likely convective impact at
each terminal in the form of TEMPO groups was derived from a
blend of radar trends and latest guidance. Clearing sky and north
winds expected to prevail in the wake of the front on TUE.

13

&&

.PREV DISCUSSION... /issued 408 PM CST Mon Mar 5 2018/

DISCUSSION...
Showers and thunderstorms are developing across southeast Texas
and southern Louisiana this afternoon ahead of the latest front
that is moving into the lakes region of southeast Texas attm and
looks to exit the south central Louisiana after midnight. Capes
along and ahead of the front are running about 1400 to 1600 j/kg
with LI around -4 to -6 and precip water 1.5 inches. The strongest
storm activity looks to move across north and central Louisiana
just scraping to the north of Alexandria. Several tornado warning
have been issued for northern Louisiana. At this time there is a
slight chance that one or two storms may become severe with the
main threat from winds and large hail. Cooler and drier air moves
in during the overnight hours. This latest front looks to push in
near normal temperatures tomorrow. Winds will pickup in the
coastal waters overnight and a Small Craft Advisory has been
issued for late tomorrow morning.

Winds tapering off tomorrow afternoon with temperatures into the
upper 60s to near 70. Another surge of cold air moves in tomorrow
and this will bring morning lows into the 30s for cntrl La and 40s
towards the coast. But the afternoon temps look near normal for
this time of year. rains return over the weekend.

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  49  68  40  60 /  90  10   0   0
LCH  55  70  45  64 /  80  20   0   0
LFT  56  69  45  62 /  90  50   0   0
BPT  56  71  47  66 /  80  20   0   0

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...None.
TX...None.
GM...Small Craft Advisory from 6 AM to noon CST Tuesday for GMZ450-
     452-455-470-472-475.

&&
Hazardous weather outlook, Mar 5, 3:39 PM CST, 3 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Lake Charles LA
339 PM CST Mon Mar 5 2018

LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-
062145-
Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry-
Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin-
Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron-
East Cameron-Tyler-Hardin-Jefferson-Orange-Northern Jasper-
Northern Newton-Southern Jasper-Southern Newton-
339 PM CST Mon Mar 5 2018

This Hazardous Weather Outlook is for portions of central
Louisiana, south central Louisiana, southwest Louisiana, west
central Louisiana, and southeast Texas.

.DAY ONE...This Afternoon and Tonight
Cold front moves through tonight. Showers and thunderstorms will
increase ahead of the front. A few thunderstorms may become severe
with the main threat from hail and strong winds. Storms tapering
off behind the front as drier and cooler air pushes in from the
northwest.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Looks like a dry week ahead as high pressure dominates the
weather. Storms return on saturday ahead on a new front.

.SPOTTER INFORMATION STATEMENT...

GMZ430-432-435-450-452-455-470-472-475-062145-
Sabine Lake-Calcasieu Lake-Vermilion Bay-
Coastal waters from Cameron LA to High Island TX out 20 NM-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City
LA out 20 NM-
Waters from Cameron LA to High Island TX from 20 to 60 NM-
Waters from  Intracoastal City to Cameron LA from 20 to 60 NM-
Waters from Lower Atchafalaya River to Intracoastal City LA from
20 to 60 NM-
339 PM CST Mon Mar 5 2018

This Hazardous Weather Outlook is for portions of Gulf of Mexico.

.DAY ONE...This Afternoon and Tonight
Winds picking up behind of a cold front that will move into the
coastal waters late this evening. A Small Craft Advisory has been
posted for late tomorrow morning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Winds tapering off on Tuesday but return on Wednesday as the next
surge of cold air moves across the coastal waters.

.SPOTTER INFORMATION STATEMENT...

In the hours before

Special weather statement, Mar 5, 5:56 PM CST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
556 PM CST MON MAR 5 2018

LAZ027-060045-
Vernon LA-
556 PM CST MON MAR 5 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN VERNON PARISH UNTIL 645
PM CST...

At 556 PM CST, Doppler radar was tracking a strong thunderstorm over
Anacoco, moving southeast at 25 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Leesville, Anacoco, Slagle, Fort Polk, Hornbeck, Kurthwood and
Simpson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3127 9297 3103 9312 3128 9352 3128 9344
      3136 9339 3137 9324
TIME...MOT...LOC 2356Z 298DEG 22KT 3129 9333

Jones
Special weather statement, Mar 5, 6:00 PM CST, 58 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
600 PM CST MON MAR 5 2018

TXZ259-260-060045-
Northern Newton TX-Northern Jasper TX-
600 PM CST MON MAR 5 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN NEWTON AND NORTHEASTERN
JASPER COUNTIES UNTIL 645 PM CST...

At 600 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Mayflower to near Harrisburg. Movement was
east at 30 mph.

Nickel size hail will be possible with these storms.

Locations impacted include...
Toledo Bend Dam, Burkeville, Harrisburg, Mayflower, Farrsville and
Wiergate.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3118 9354 3093 9361 3103 9402 3116 9392
      3118 9362 3118 9360 3117 9358 3119 9355
TIME...MOT...LOC 0000Z 263DEG 26KT 3116 9371 3103 9395

Jones
Special weather statement, Mar 5, 6:07 PM CST, 51 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
607 PM CST MON MAR 5 2018

TXZ180-259-260-060045-
Northern Newton TX-Northern Jasper TX-Tyler TX-
607 PM CST MON MAR 5 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN TYLER...NORTHWESTERN
NEWTON AND NORTHEASTERN JASPER COUNTIES UNTIL 645 PM CST...

At 606 PM CST, Doppler radar was tracking a strong thunderstorm near
Jasper, moving east at 40 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Jasper, Newton, Ebenezer, Jamestown and Stringtown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3084 9427 3106 9425 3103 9402 3093 9361
      3079 9367
TIME...MOT...LOC 0006Z 265DEG 35KT 3094 9408

Jones
Special weather statement, Mar 5, 6:54 PM CST, 4 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
654 PM CST MON MAR 5 2018

TXZ259-260-060145-
Northern Newton TX-Northern Jasper TX-
654 PM CST MON MAR 5 2018

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL NEWTON AND EAST
CENTRAL JASPER COUNTIES UNTIL 745 PM CST...

At 653 PM CST, Doppler radar was tracking a strong thunderstorm near
Roganville, or 8 miles south of Jasper, moving southeast at 20 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Kirbyville, Call, Bon Weir, Trout Creek, Roganville, Magnolia
Springs, Old Salem and Bleakwood.

LAT...LON 3091 9399 3076 9360 3076 9361 3072 9361
      3068 9363 3066 9367 3064 9368 3061 9369
      3059 9368 3059 9370 3058 9373 3056 9372
      3054 9374 3052 9372 3052 9374 3075 9409
TIME...MOT...LOC 0053Z 299DEG 18KT 3080 9398

13
Special weather statement, Mar 5, 6:56 PM CST, 2 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
656 PM CST MON MAR 5 2018

LAZ027-060145-
Vernon LA-
656 PM CST MON MAR 5 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN VERNON PARISH UNTIL
745 PM CST...

At 656 PM CST, Doppler radar was tracking a strong thunderstorm near
Leesville, moving east at 25 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Leesville, Slagle, Fort Polk, New Llano, Lacamp, Leander and Simpson.

LAT...LON 3132 9293 3132 9288 3129 9288 3129 9286
      3127 9286 3127 9285 3126 9285 3125 9284
      3107 9283 3110 9333 3128 9333 3133 9293
TIME...MOT...LOC 0056Z 268DEG 20KT 3120 9325

13

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 5, 6:56 PM CSTSpecial Weather StatementLCHVernon49 min
Mar 5, 7:22 PM CSTSpecial Weather StatementLCHBeauregard38 min
Mar 5, 10:09 PM CSTSpecial Weather StatementLCHEvangeline, Saint Landry51 min
Mar 6, 10:48 AM CSTRiver Flood WarningLCHAcadia, Evangeline, Saint Landry21 hr
Mar 6, 2:04 PM CSTSmall Craft AdvisoryLCH22 hr

Nearby

Tornado Warnings in Louisiana, 2018Every tornado warning in 2018Tornadoes in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.